Methylene blue used in the treatment of refractory shock resulting from drug poisoning
Methylene blue inhibits the nitric oxide-cyclic guanosine monophosphate (NO-cGMP) pathway, decreasing vasodilation and increasing responsiveness to vasopressors. It is reported to improve haemodynamics in distributive shock from various causes including septicaemia and post-cardiac surgery. Reports of use in overdose are limited. We describe the use of methylene blue to treat a case of refractory distributive shock following a mixed drug poisoning.
A 41-year-old male presented following reported ingestion of 18 g extended-release quetiapine, 10 g controlled-release carbamazepine, 240 mg fluoxetine, 35 g enteric-coated sodium valproate and 375 mg oxazepam. He was comatose and intubated on presentation. Progressive hypotension developed. Echocardiogram revealed a hyperdynamic left ventricle, suggesting distributive shock. The patient remained hypotensive despite intravenous fluid boluses, escalating vasopressor infusions. Arterial blood gas revealed metabolic acidaemia and high lactate. Methylene blue was administered as loading-dose of 1.5 mg/kg and continuous infusion (1.5 mg/kg/h for 12 h, then 0.75 mg/kg/h for 12 h) resulting in rapid improvement in haemodynamic parameters and weaning of vasopressors. Serum quetiapine concentration was 18600 ng/mL (30-160 ng/mL), collected at the time of peak toxicity.
Severe quetiapine poisoning produces hypotension primarily from alpha-adrenoreceptor antagonism. Methylene blue may have utility in the treatment of distributive shock resulting from poisoning refractory to standard vasopressor therapy.
Available from: Sarah Piel
[Show abstract] [Hide abstract]
ABSTRACT: AimMetformin is a widely used anti-diabetic drug associated with the rare side effect of lactic acidosis which has been proposed to be linked to drug-induced mitochondrial dysfunction. Using respirometry, the aim of this study was to evaluate mitochondrial toxicity of metformin to human blood cells in relation to that of phenformin, a biguanide analogue withdrawn in most countries due to a high incidence of lactic acidosis.Methods
Peripheral blood mononuclear cells and platelets were isolated from healthy volunteers and integrated mitochondrial function was studied in permeabilized and intact cells using high-resolution respirometry. A wide concentration range of metformin (0.1–100 mM) and phenformin (25-500 μM) was investigated for dose- and time-dependent effects on respiratory capacities, lactate production and pH.ResultsMetformin induced respiratory inhibition at complex I in peripheral blood mononuclear cells and platelets (IC50 0.45 mM and 1.2 mM, respectively). Phenformin was about 20-fold more potent in complex I inhibition of platelets than metformin. Metformin further demonstrated a dose- and time-dependent respiratory inhibition and augmented lactate release at a concentration of 1 mM and higher.Conclusion
Respirometry of human peripheral blood cells readily detected respiratory inhibition by metformin and phenformin specific to complex I, providing a suitable model for probing drug toxicity. Lactate production was increased at concentrations relevant for clinical metformin intoxication, indicating mitochondrial inhibition as a direct causative pathophysiological mechanism. Relative to clinical dosing, phenformin displayed a more potent respiratory inhibition than metformin, possibly explaining the higher incidence of lactic acidosis in phenformin-treated patients.This article is protected by copyright. All rights reserved.
Acta Physiologica 05/2014; 213(1). DOI:10.1111/apha.12311 · 4.38 Impact Factor
[Show abstract] [Hide abstract]
Toxin-induced methemoglobinemia is seen in poisoning with oxidizing agents. We report the clinical features and outcome of patients admitted with severe methemoglobinemia due to intentional ingestion of toxicants.
In this observational case series, patients admitted with toxin-induced methemoglobinemia between September 2011 and January 2014 were identified from the institutional poisoning database. Clinical profile and outcome of patients with methemoglobin concentration greater than or equal to 49% is reported.
Of the 824 patients admitted with poisoning, 5 patients with methemoglobin concentration greater than or equal to 49% were included. The implicated compounds were nitrobenzene, benzoylphenylurea, flubendamide and Rishab(TM). One patient refused to name the compound. All patients were managed in the intensive care unit. Altered sensorium [Glasgow coma scale (GCS) < 10] was common (80%); 2 patients presented with a GCS greater than 4. All patients manifested cyanosis, low oxygen saturation and chocolate-brown-colored blood despite supplemental oxygen therapy. The median methemoglobin concentration was 64.7% (range 49.8-91.6%); 2 patients had methemoglobin concentration greater than 70%. One patient needed inotropes. Four patients required mechanical ventilation for 4-14 days. All patients were treated with methylene blue; 4 received more than one dose. Three patients also received intravenous ascorbic acid 500 mg, once daily, for 3 days. Following treatment, there was evidence of haemolysis in all patients; 2 required blood transfusion. All patients survived.
Patients with severe toxin-induced methemoglobinemia present with altered sensorium and cyanosis and may require ventilatory support and inotropes. Though methemoglobin concentrations greater than 70% are considered fatal, aggressive management with methylene blue and supportive therapy can lead to survival.
Clinical Toxicology 08/2014; 52(8). DOI:10.3109/15563650.2014.947377 · 3.67 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: A 44-year-old man presented to hospital 24 h after an intentional overdose of metformin and gliclazide. He had a critical metabolic acidosis on presentation with a pH of 6.88, and very rapidly deteriorated into distributive shock refractory to large volume fluid resuscitation and massive doses of vasopressors. We introduced a methylene blue infusion as a rescue therapy in an attempt to improve the patient's haemodynamics, which was successful. The patient made a full recovery with no long-term sequelae.
2015 BMJ Publishing Group Ltd.
Case Reports 07/2015; 2015. DOI:10.1136/bcr-2015-210229
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.